Optimal parameter selections for a general Halpern iteration

Abstract

Let C be a closed affine subset of a real Hilbert space H and \(T:C \rightarrow C\) be a nonexpansive mapping. In this paper, for any fixed uC, a general Halpern iteration process:

$$\left\{\begin{array}{ll} x_{0} \in C,\\ x_{n + 1}=t_{n}u+(1-t_{n})Tx_{n},n\geq 0, \end{array}\right. $$

is considered for finding a fixed point of T nearest to u, where the parameter sequence {tn} is selected in the real number field, \(\mathbb {R}\). The core problem to be addressed in this paper is to find the optimal parameter sequence so that this iteration process has the optimal convergence rate and to give some numerical results showing advantages of our algorithms. Also, we study the problem of selecting the optimal parameters for a general viscosity approximation method and apply the results obtained from this study to solve a class of variational inequalities.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Baillon, J.B., Bruck, R.E., Reich, S.: On the asymptotic behavior of nonexpansive mappings and semigroups in Banach spaces. Houst. J. Math. 4, 1–9 (1978)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Borwein, J., Reich, S., Shafrir, I.: Krasnoselskii-mann iterations in normed spaces. Canad. Math. Bull. 35, 21–28 (1992)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Chidume, C.E., Chidume, C.O.: Iterative approximation of fixed points of nonexpansive mappings. J. Math. Anal. Appl. 318, 288–295 (2006)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Cho, Y.J., Kang, S.M., Zhou, H.: Some control conditions on iterative methods. Comm. Appl. Nonlinear Anal. 12, 27–34 (2005)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Dong, Q.L., Li, X.H., He, S.: Outer perturbations of a projection method and two approximation methods for the split equality problem. Optimization 67, 1429–1446 (2018)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Goebel, K., Reich, S.: Uniform Convexity, Hyperbolic Geometry, and Nonexpansive Mappings. Marcel Dekker, New York (1984)

    Google Scholar 

  7. 7.

    Halpern, B.: Fixed points of nonexpanding maps. Bull. Amer. Math. Soc. 73, 957–961 (1967)

    MathSciNet  Article  Google Scholar 

  8. 8.

    He, S., Tian, H., Xu, H.K.: The selective projection method for convex feasibility and split feasibility problems. J. Nonlinear Convex Anal. 19(7), 1199–1215 (2018)

    MathSciNet  Google Scholar 

  9. 9.

    He, S., Yang, C.: Solving the variational inequality problem defined on intersection of finite level sets, Abstr. Appl Anal. https://doi.org/10.1155/2013/942315 (2013)

    MathSciNet  Google Scholar 

  10. 10.

    He, S., Yang, C., Duan, P.: Realization of the hybrid method for Mann iterations. Appl. Math. Comput. 217, 4239–4247 (2010)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Ishikawa, S.: Fixed points by a new iteration method. Proc. Amer. Math. Soc. 44, 147–150 (1974)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Kopecká, E., Reich, S.: A note on the approximation of fixed points in the Hilbert ball. J. Nonlinear Convex Anal. 9, 361–367 (2008)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Kim, T.H., Xu, H.K.: Strong convergence of modified Mann iterations. Nonlinear Anal. 61, 51–60 (2005)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Kimura, Y., Sato, K.: Halpern iteration for strongly quasinonexpansive mappings on a geodesic space with curvature bounded above by one. Fixed Point Theory Appl. 2013, 7 (2013)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lions, P.L.: Approximation de points fixes de contractions. C.R. Acad. Sci. Ser. A-B Paris 284, 1357–1359 (1977)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Liu, L.S.: Ishikawa and Mann iteration process with errors for nonlinear strongly accretive mappings in Banach spaces. J. Math. Anal. Appl. 194, 114–125 (1995)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Levenshtein, M., Reich, S.: Approximating fixed points of holomorphic mappings in the Hilbert ball. Nonlinear Anal. 70, 4145–4150 (2009)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Mann, W.R.: Mean value methods in iteration. Proc. Amer. Math. Soc. 4, 506–510 (1953)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Moudafi, A.: Viscosity approximation methods for fixed points problems. J. Math. Anal. Appl. 241, 46–55 (2000)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Nakajo, K., Takahashi, W.: Strong convergence theorems for nonexpansive mappings and nonexpansive semigroups. J. Math. Anal. Appl. 279, 372–379 (2003)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Opial, Z.: Weak convergence of the sequence of successive approximations of nonexpansive mappings. Bull. Amer. Math. Soc. 73, 595–597 (1967)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Qin, X., Cho, Y.J., Kang, S.M., Zhou, H.: Convergence of a modified Halpern-type iteration algorithm for quasi-ϕ-nonexpansive mappings. Appl. Math. Lett. 22, 1051–1955 (2009)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Reich, S.: Some fixed point problems. Atti Accad. Naz. Lincei 57, 194–198 (1974)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Reich, S.: Weak convergence theorems for nonexpansive mappings in Banach spaces. J. Math. Anal. Appl. 67, 274–276 (1979)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Reich, S.: Strong convergence theorems for resolvents of accretive operators in Banach spaces. J. math. Anal. Appl. 75, 287–292 (1980)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Reich, S.: Some problems and results in fixed point theory Contemp. Math 21, 179–187 (1983)

    MATH  Google Scholar 

  27. 27.

    Saejung, S.: Halpern’s iteration in CAT(0) spaces, Fixed Point Theory Appl. Vol 2010, Article ID 471781, pp. 13 (2010)

  28. 28.

    Reich, S., Zalas, R.: A modular string averaging procedure for solving the common fixed point problem for quasi-nonexpansive mappings in Hilbert space. Numer. Algorithm. 72, 297–323 (2016)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Shioji, N., Takahashi, W.: Strong convergence of approximated sequences for nonexpansive mappings in Banach spaces. Proc. Amer. Math. Soc. 125, 3641–3645 (1997)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Suzuki, T.: A sufficient and necessary condition for Halpern-type strong convergence to fixed points of nonexpansive mappings. Proc. Amer. Math Soc. 135, 99–106 (2007)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Suzuki, T.: Reich’s problem concerning Halpern’s convergence. Arch. Math. 92, 602–613 (2009)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Tan, K.K., Xu, H.K.: Approximating fixed points of nonexpansive mappings by the Ishikawa iteration process. J. Math. Anal. Appl. 178, 301–308 (1993)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Wittmann, R.: Approximation of fixed points of nonexpansive mappings. Arch. Math. 58, 486–491 (1992)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Wu, H., Cheng, C.: Modified Halpern-type iterative methods for relatively nonexpansive mappings and maximal monotone operators in Banach spaces. Fixed Point Theory Appl. 2014, 237 (2014)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Xu, H.K.: Iterative algorithms for nonlinear operators. J. London Math. Soc. 66, 240–256 (2002)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Xu, H.K.: Another control condition in an iterative method for nonexpansive mapping. Bull. Austral. Math. Soc. 65, 109–113 (2002)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Xu, H.K.: An iterative approach to quadratic optimization. J. Optim. Theory Appl. 116, 659–678 (2003)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Yamada, I.: The Hybrid Steepest-Descent Method for Variational Inequality Problems over the Intersection of the Fixed Point Sets of Nonexpansive Mappings. In: Butnariu, D., Censor, Y., Reich, S. (eds.) Inherently Parallel Algorithms in Feasibility and Optimization and Their Applications, pp. 473–504. Amsterdam, North-Holland (2001)

Download references

Funding

This work was supported by the Fundamental Research Funds for the Central Universities (3122017078).

Author information

Affiliations

Authors

Corresponding author

Correspondence to Yeol Je Cho.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

He, S., Wu, T., Cho, Y.J. et al. Optimal parameter selections for a general Halpern iteration. Numer Algor 82, 1171–1188 (2019). https://doi.org/10.1007/s11075-018-00650-1

Download citation

Keywords

  • Fixed point
  • Nonexpansive mapping
  • Strong convergence
  • Halpern iteration
  • Optimal parameter selection

Mathematics Subject Classification (2010)

  • 47H09
  • 47H10
  • 65J15